Spontaneous HIT syndrome: Knee replacement, infection, and parallels with vaccine-induced immune thrombotic thrombocytopenia
- Additional Document Info
- View All
Heparin-induced thrombocytopenia (HIT) is characterized clinically by thrombocytopenia, hypercoagulability, and increased thrombosis risk, and serologically by platelet-activating anti-platelet factor 4 (PF4)/heparin antibodies. Heparin-"induced" acknowledges that HIT is usually triggered by a proximate immunizing exposure to heparin. However, certain non-heparin medications (pentosan polysulfate, hypersulfated chondroitin sulfate, fondaparinux) can trigger "HIT". Further, naturally-occurring polyanions (bacterial lipopolysaccharide, DNA/RNA) can interact with PF4 to recapitulate HIT antigens. Indeed, immunologic presensitization to naturally-occurring polyanions could explain why HIT more closely resembles a secondary, rather than a primary, immune response. In 2008 it was first reported that a HIT-mimicking disorder can occur without any preceding exposure to heparin or polyanionic medications. Termed "spontaneous HIT syndrome", two subtypes are recognized: (a) surgical (post-orthopedic, especially post-total knee arthroplasty, and (b) medical (usually post-infectious). Recently, COVID-19 adenoviral vector vaccination has been associated with a thrombotic thrombocytopenic disorder associated with positive PF4-dependent enzyme-immunoassays and serum-induced platelet activation that is maximal when PF4 is added. Vaccine-induced immune thrombotic thrombocytopenia (VITT) features unusual thromboses (cerebral venous thrombosis, splanchnic vein thrombosis) similar to those seen in spontaneous HIT syndrome. The emerging concept is that classic HIT reflects platelet-activating anti-PF4/heparin antibodies whereas spontaneous HIT syndrome and other atypical "autoimmune HIT" presentations (delayed-onset HIT, persisting HIT, heparin "flush" HIT) reflect heparin-independent platelet-activating anti-PF4 antibodies-although the precise relationships between PF4 epitope targets and the clinical syndromes remain to be determined. Treatment of spontaneous HIT syndrome includes non-heparin anticoagulation (direct oral Xa inhibitors favored over direct thrombin inhibitors) and high-dose immunoglobulin.
has subject area